Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Noticed dark red rash under lower lip. Have cold sore. What could be this?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2399 Questions
Hi. I'm a 54y/o female who never had a cold sore in her life, so I don't really know what they look like or feel like. I woke up this morning with a dark red XXXXXXX under my lower lip on the left side of my face. It doesn't hurt, doesn't itch, is flat on my face, no fluid at all. I tried to wash it off because it looked like "stain". It didn't wash off.

It's shortly after I posed my question. The red thing in question is now starting to slightly ache a little. It doesn't quite hurt but i am aware of a dull ache.
Posted Wed, 9 Jan 2013 in Skin Rash
Answered by Dr. S. Murugan 5 hours later

Thanks for writing to us.

The dark red XXXXXXX on your face under your lower lip may be due to a type of drug eruption called as Fixed drug eruption.

I think that you had been exposed to some sort of medicine in the previous days for some other ailments. You may be allergic to this drug and could cause such a lesion on your face. It will fade 5-7 days after you stop the drug, but leaving a dark violaceous discoloration persisting for long time, say up to an year. If you are re- challenged with the same drug on any occasion, then once again the red patch appears or deepened at the same site sometimes with an extended site.

So you have to find the culprit drug and avoid the same forever and in due course the discoloration will fade completely. Drugs containing sulpha molecules or cotrimoxazole or analgesics commonly produce such lesions. I dont think you need to worry about the same.
Get well soon.
Dr S.Murugan
Above answer was peer-reviewed by
Follow-up: Noticed dark red rash under lower lip. Have cold sore. What could be this? 2 hours later
Dr. M,

Thanks for your quick response. With regard to this lesion being caused by a drug allergy, I have not been on any new drugs. I just stopped XXXXXXX last night after many months on it. The other meds I take are Gralise (900mg. at bedtime for fibro pain), Zetia, Paxil (10mg in am to control dys-autonmia), & Doxycycline (to fight side effects of very high doses of steroid, prescribed for fibro flare up starting last december/finished steroid in july). I hope you'll tell me not to worry again, but if this is not a drug allergy than what is it?

Answered by Dr. S. Murugan 13 hours later

Pleased to answer your feed back question.
Doxycyclin is known to cause drug eruption. Other than drugs sometimes food colors and flavoring agents also can cause this type of drug eruption.

If it is not a fixed drug eruption, it may be an insect bite lesion. Cold sores will appear as grouped small vesicles which may be painful and leave ulceration afterwards usually near the angle of mouth and lasts for not more than a week or 10 days.

If you could upload the picture of your lesion, it will throw more information to tell about your problem.
You could also consult your dermatologist and he/she will be able to fix the diagnosis and treat the same.
Wish you a speedy recovery.
Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor